Alert archive / Michigan / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 36, NWS Gaylord, MI

August 2, 2013Iosco County, Ogemaw County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Aug 2, 2013, 1:29 PM EDT for Iosco County, Ogemaw County, Michigan. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2013, 1:29 PM EDT (17:29 UTC)
Expired
Aug 2, 2013, 2:30 PM EDT
In force
61 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Iosco County, MI, Ogemaw County, MI

The radar

The NCL Michigan radar (KAPX), 109 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 5.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2013-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2013-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
203 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1207 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

538 
WUUS53 KAPX 021729
SVRAPX
MIC069-129-021830-
/O.NEW.KAPX.SV.W.0036.130802T1729Z-130802T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
129 PM EDT FRI AUG 2 2013

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IOSCO COUNTY IN NORTHERN LOWER MICHIGAN...
  OGEMAW COUNTY IN NORTHERN LOWER MICHIGAN...

* UNTIL 230 PM EDT

* AT 124 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ROSE CITY...
  AND MOVING SOUTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  TAWAS CITY...EAST TAWAS...AU SABLE...SOUTH BRANCH...LONG LAKE...
  HALE...PLAINFIELD TOWNSHIP...WHITTEMORE...NATIONAL CITY...TAWAS
  POINT STATE PARK...SID TOWN AND WILBER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4435 8333 4424 8345 4424 8346 4425 8347
      4427 8346 4426 8352 4417 8355 4416 8357
      4417 8388 4435 8426 4451 8414 4451 8405
      4442 8331
TIME...MOT...LOC 1729Z 300DEG 24KT 4438 8402

HAIL...0.75IN
WIND...60MPH

$$

LOCKER
3 follow-up statements
312 
WWUS53 KAPX 021743
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
143 PM EDT FRI AUG 2 2013

MIC069-129-021830-
/O.CON.KAPX.SV.W.0036.000000T0000Z-130802T1830Z/
IOSCO MI-OGEMAW MI-
143 PM EDT FRI AUG 2 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
OGEMAW AND IOSCO COUNTIES UNTIL 230 PM EDT...

AT 141 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LONG LAKE...
AND MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
TAWAS CITY...EAST TAWAS...AU SABLE...HALE...WHITTEMORE...PLAINFIELD
TOWNSHIP...NATIONAL CITY...TAWAS POINT STATE PARK...SID TOWN AND
WILBER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4435 8333 4424 8345 4424 8346 4425 8347
      4427 8346 4426 8352 4417 8355 4416 8357
      4417 8388 4432 8418 4449 8389 4442 8331
TIME...MOT...LOC 1743Z 287DEG 25KT 4436 8388

HAIL...0.75IN
WIND...60MPH

$$

LOCKER
216 
WWUS53 KAPX 021805
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
205 PM EDT FRI AUG 2 2013

MIC069-129-021830-
/O.CON.KAPX.SV.W.0036.000000T0000Z-130802T1830Z/
IOSCO MI-OGEMAW MI-
205 PM EDT FRI AUG 2 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
OGEMAW AND IOSCO COUNTIES UNTIL 230 PM EDT...

AT 159 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR 4 MILES EAST 
OF HALE...AND MOVING EAST AT 30 MPH. THIS STORM CONTINUES TO 
WEAKEN...ALTHOUGH SOME DAMAGING WINDS AND LARGE HAIL ARE STILL 
POSSIBLE.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
TAWAS CITY...EAST TAWAS...AU SABLE...NATIONAL CITY...TAWAS POINT
STATE PARK...SID TOWN AND WILBER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4446 8370 4442 8331 4435 8333 4424 8345
      4424 8346 4425 8347 4427 8346 4426 8352
      4417 8355 4416 8357 4417 8388 4428 8411
TIME...MOT...LOC 1803Z 287DEG 25KT 4432 8369

HAIL...0.75IN
WIND...60MPH

$$

LOCKER
408 
WWUS53 KAPX 021824
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
224 PM EDT FRI AUG 2 2013

MIC069-129-021833-
/O.EXP.KAPX.SV.W.0036.000000T0000Z-130802T1830Z/
IOSCO MI-OGEMAW MI-
224 PM EDT FRI AUG 2 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OGEMAW AND IOSCO
COUNTIES WILL EXPIRE AT 230 PM EDT...

THE STORM WHICH PROMPTED THE WARNING CONTINUES TO WEAKEN AND WILL 
MOVE OUT OF THE WARNED AREA.  HOWEVER...GUSTY WINDS AND HEAVY RAIN 
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4446 8370 4442 8331 4435 8333 4424 8345
      4424 8346 4425 8347 4427 8346 4426 8352
      4417 8355 4416 8357 4417 8388 4428 8411
TIME...MOT...LOC 1823Z 287DEG 25KT 4428 8350

$$

LOCKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 1:10 PM EDT, 19 minutes earlier.

Area forecast discussion, Aug 2, 1:10 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
110 PM EDT FRI AUG 2 2013

.SYNOPSIS...
ISSUED AT 325 AM EDT FRI AUG 2 2013

A COLD FRONT OVER THE WESTERN LAKES THIS MORNING WILL MAKE ITS WAY
THROUGH NORTHERN MICHIGAN BY EVENING...PROVIDING A COUPLE ROUNDS OF
SHOWERS AND THUNDERSTORMS AS IT ARRIVES. IN THE WAKE OF THAT
FRONT...DRY AND COOLER WEATHER WILL ONCE AGAIN MAKE AN APPEARANCE
FOR THE WEEKEND...AS HIGH PRESSURE SLOWLY BUILDS BACK THROUGH THE
REGION. OUR NEXT CHANCE FOR RAIN WILL ARRIVE TOWARD THE MIDDLE PART
OF NEXT WEEK...AS YET ANOTHER COLD FRONT APPROACHES. TEMPERATURES
WILL REMAIN BELOW NORMAL FOR THE FORESEEABLE FUTURE.

&&

.UPDATE...
ISSUED AT 1253 PM EDT FRI AUG 2 2013

MOST NUMEROUS THUNDERSTORM ACTIVITY NEAR THE M-55 CORRIDOR CURRENTLY...ON
NORTHERN FRINGE OF BETTER INSTABILITY GRADIENT WHICH EXTENDS THRU DOWNSTATE
MICHIGAN. ADDITIONAL CU FIELDS/TSTMS ALSO BEGINNING TO DEVELOP
OVER EASTERN UPPER ASSOCIATED WITH NEXT SFC TROUGH.  WILL HAVE
SCATTERED THUNDERSTORMS IN THE FORECAST FOR THE
AFTERNOON...FOCUSED OVER EASTERN UPPER AND SOUTH OF M-72 IN
NORTHERN LOWER. MAINLY ISOLATED ACTIVITY OUTSIDE OF THESE AREAS.

UPDATE ISSUED AT 953 AM EDT FRI AUG 2 2013

FIRST SPOKE OF ENERGY MOVING THRU NORTHERN MICHIGAN THIS MORNING
WITH SHOWERS AND THUNDERSTORMS. BEST SHEAR/INSTABILITY PARAMETERS
UP ALONG THE SPINE OF LAKE MICHIGAN WITH LITTLE INSTABILITY
INLAND. A FAIR AMOUNT OF SUBSIDENCE/DRYING SEEN BEHIND THIS FIRST
WAVE...BUT WITH STEEP MID LEVEL LAPSE RATES AND SFC DWPTS IN THE
MID/UPPER 50S...WILL LIKELY SEE DIURNAL CU FIELDS DEVELOP FAIRLY
QUICKLY LATER THIS MORNING/EARLY AFTERNOON. ADDITIONAL SHORTWAVE
TROFS UPSTREAM AND THESE WILL BE THE FOCUS FOR ADDITIONAL
SHOWER/TSTM ACTIVITY THIS AFTERNOON. ALTHOUGH WIND FIELDS ARE
IMPRESSIVE AND FREEZING LEVELS LOW...INSTABILITY WILL BE MARGINAL
AT BEST WITH UPSTREAM SFC DWPTS ONLY IN THE 50S. EXPECT GREATEST
COVERAGE OF ACTIVITY THIS AFTERNOON TO FOCUS EAST OF I-75 WHERE
LOW LEVEL CONVERGENCE MAY BE MAXIMIZED WITH BACKED FLOW/ONSHORE
WIND COMPONENT. CURRENT FORECAST HAS THIS HANDLED FAIRLY WELL AND
WILL MAKE ONLY MINOR CHANGES. MAY BE ADJUSTING HIGH TEMPS DOWN A
FEW DEGF GIVEN PCPN AND EXPECTED CLOUD DEVELOPMENT THIS AFTN.

UPDATE ISSUED AT 645 AM EDT FRI AUG 2 2013

SHOWERS DWINDLED A BIT OVER THE LAST COUPLE OF HOURS...BUT DID NOT
BITE ON THIS...AS NRN LAKE MICHIGAN AND WHITEFISH BAY DO SEEM TO
BE HELPING RE-EXPAND THE SHOWERS ONCE AGAIN. LESS THUNDER THAN
EARLIER ANTICIPATED...SO LOWERED THAT POTENTIAL TO JUST ISOLATED.
NO SEVERE THREAT THIS MORNING WITH MINIMAL INSTABILITY...BUT
LATEST HI RES DATA SUGGESTING THAT WE WILL NEED TO KEEP AN EYE ON
POSSIBLE ISOLATED SEVERE STORMS THIS AFTERNOON. WE SHOULD BE ABLE
TO WARM UP ENOUGH FOR GREATER SFC BASED INSTABILITY...BUT PROBABLY
GONNA NEED LOCALIZED HIGHER BL MOISTURE FOR ANY REAL GOOD SHOT AT
MORE THAN JUST AN ISOLATED SEVERE THREAT...OTHERWISE WE CANNOT TAP
THE BETTER WINDS ALOFT AND GROW SOME DECENT HAIL.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 325 AM EDT FRI AUG 2 2013

CURRENTLY...THE NEXT IN A SERIES OF SFC TROUGHS IS SITUATED FROM
WESTERN UPPER...BACK THROUGH THE ARROWHEAD OF MN...WHILE A WEAK
LOW PRESSURE WAS ANALYZED SOUTHEAST OF MINNEAPOLIS...WITH
ADDITIONAL TROUGHING/COLD FRONT EXTENDING BACK THROUGH SRN SOUTH
DAKOTA. ALOFT...A VIGOROUS VORTICITY MAX IS TRACKING ESE INTO FAR
WESTERN LAKE SUPERIOR...AND COMBINED WITH LEFT EXIT REGION JET
DYNAMICS AND GRADUALLY COOLING AIR ALOFT...TOTAL FORCING/STORM
CONDITIONS HAVE BEEN SUFFICIENT FOR THE DEVELOPMENT AND SLIGHT
EXPANSION OF SHOWERS AND EMBEDDED STORMS WORKING INTO CENTRAL
UPPER AND NE WISCONSIN. A COUPLE ISOLATED SHOWERS WERE STILL
DRIFTING OVER US ATTM...BUT MOST OF THE ACTION IS WELL UPSTREAM
STILL. WE HAVE ALSO BEEN SEEING A SLOW DEVELOPMENT/EXPANSION OF ID
LEVEL CLOUDS OVER NRN MICHIGAN...THIS WILL GRADUALLY SLOW TH
TEMPERATURE FALL WHICH HAS ALLOWED TEMPS TO HIT THE LOW TO MID 50S
MOST AREAS.

TODAY...AFOREMENTIONED VORTICITY MAX AND POCKET OF COLDER AIR
ALOFT WILL ENTER EASTERN UPPER/NRN LOWER MICHIGAN THIS MORNING
WITH INCREASING JET DYNAMICS/INCREASING WIND FIELDS ALOFT AND SFC
TROUGHING. THE FORCING WILL MAXIMIZE ITSELF MAINLY NORTH OF M-32
IN NRN LOWER. BELIEVE THAT MORE MOIST LOW LEVEL AIR OVER THE GREAT
LAKES WILL AID IN DESTABILIZATION...RESULTING IN FURTHER EXPANSION
OF UPSTREAM SHOWERS/STORMS. THE STRAITS REGION...IN CASES SUCH AS
THIS...IS THE MOST LIKELY TO SEE SHOWERS THIS MORNING.
PRECIPITATION WILL DRIFT INTO NE LOWER BY LATE MORNING AND EARLY
AFTERNOON...BEFORE POSSIBLE RENEWED SHOWERS/STORMS CAN FIRE ACROSS
MAINLY EASTERN UPPER AND NE LOWER WITH A SECONDARY SHORTWAVE
TROUGH LATE THIS AFTERNOON AND EVENING. WIND FIELDS ARE MOST
IMPRESSIVE THIS AFTERNOON WITH A 125KT 300MB JET AND 65KT MID
LEVEL JET ACROSS CENTRAL LOWER MICHIGAN. 0-6KM BULK SHEAR
INCREASES TO 30KTS IN EASTERN UPPER....AND AS HIGH AS 60KTS ACROSS
M-72 SOUTH IN NRN LOWER. WET BULB HEIGHTS TUMBLE TO 8500 FEET OR
SO...BUT THE BIGGEST QUESTION...AND IT USUALLY IS AROUND HERE...IS
HOW MUCH INSTABILITY WILL WE GENERATE TO TAP INTO THESE STRONGER
WIND FIELDS...AND COLDER TEMPS ALOFT FOR WIND AND HAIL
CONSIDERATIONS?

CLOUDINESS THIS MORNING WILL LIMIT HEATING...BUT DEPARTING CLOUDS
AND AFTERNOON SUN IS EXPECTED TO BRING TEMPS TO AROUND 70F IN
EASTERN UPPER...TO THE MID AND UPPER 70S IN THE SRN CWA. USING A
DEW POINT IN THE LOWER HALF OF THE 50S YIELDS ONLY 500 J/KG OR
SO...AND DO NOT SEE MUCH HIGHER THAN THIS. THIS AMOUNT OF
INSTABILITY IS TYPICALLY TO LOW FOR ANY GOOD SHOT AT SEVERE
WEATHER...BUT ANY LOCALIZED HIGHER SFC MOISTURE COULD RESULT IN
ENOUGH INSTABILITY FOR DEEPER CONVECTION AND HENCE SEVERE WIND AND
HAIL POTENTIAL. SEEMINGLY ONLY TALKING ABOUT A STORM OR TWO
THOUGH...BUT WITH SUCH GOOD WIND FIELDS ALOFT...WILL MENTION THE
SLIGHT CHANCE FOR A SEVERE STORMS OUT THERE...MOST LIKELY IN NE
LOWER THIS AFTERNOON.

TONIGHT...A FEW SHOWERS/STORMS MAY LINGER INTO THIS EVENING ACROSS
NE LOWER...BEFORE DRIER AIR AND WARMING TEMPS ALOFT BRING ABOUT
MORE HOSTILE CONDITIONS FOR PRECIPITATION. WIND FIELDS WEAKEN
THROUGH THE NIGHT AS WELL...BUT CANNOT RULE OUT THE SLIGHT CHANCE
OF SEVERE INTO THE EARLY EVENING. DEEPER MOISTURE WRAPPING AROUND
CLOSER TO THE MAIN UPPER LOW IN NRN ONTARIO WILL TRY AND SCRAPE
EASTERN UPPER OVERNIGHT FOR POSSIBLE MORE CLOUDS AND A FAR OUT
SHOT AT ANOTHER SHOWER OR TWO...OTHERWISE A QUIET OVERNIGHT PERIOD
OF WEATHER WITH JUST ENOUGH OF A WIND TO KEEP THE BL CHURNED...AND
PREVENT COLDER POTENTIAL TEMPERATURES FROM BEING REACHED...OUTSIDE
OF THE LOW LYING PROTECTED AREAS. LOWS WILL BE IN THE LOW TO
MIDDLE 50S OVERALL...WITH SOME UPPER 40S IN THE PROTECTED AREAS OF
THE SRN CWA WHERE WINDS ARE EXPECTED TO BE LIGHTEST.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 325 AM EDT FRI AUG 2 2013

WELL...THIS PATTERN LOOKS FAMILIAR! LATEST ANALYSIS NOT TERRIBLY
DISSIMILAR FROM THAT I LOOKED AT A WEEK AGO...FEATURING OVERALL MEAN
UPPER TROUGHING ACROSS EASTERN CANADA AND THE GREAT LAKES/NORTHEAST
CONUS. THIS FEATURE IS SOMEWHAT TIED TO PERSISTENT WESTERN CANADA
UPPER RIDGING...WITH FURTHER UPSTREAM PERSISTENT STRONGER UPPER
TROUGHING THROUGH THE GULF OF ALASKA...WHILE SOME OF THESE LOWER
HEIGHTS ARE SNEAKING THROUGH THE NORTHEAST CONUS...HELPING WITH THE
GRADUAL ESTABLISHMENT OF A REX BLOCKING FEATURE. ALSO NOT HELPING
THE CAUSE FROM A PATTERN CHANGE STANDPOINT IS THE SEEMING LOSS OF
BETTER TROPICAL PACIFIC FORCING...AS THE MJO SIGNAL HAS RECENTLY
STAGNATED AFTER A WEAKENING CYCLE THROUGH PHASES 7-8-1
(TELECONNECTING RATHER NICELY TO OUR RECENT COOL SPELL FOR THE
LATTER PARTS OF JULY). PER LATEST ECMWF/GFS ENSEMBLE MJO FORECAST
PLOTS...THE TROPICAL PACIFIC LOOKS TO REMAIN RATHER VOID OF
SIGNIFICANT FORCING FOR THE NEW FEW WEEKS...LEAVING MUCH OF NORTH
AMERICA MORE AT THE MERCY OF REGIONALIZED BLOCKING FEATURES TO HELP
SUSTAIN THE ONGOING COOL PATTERN...WHICH IS EXACTLY WHAT THE
MAJORITY OF BOTH ENSEMBLE AND OPERATIONAL GUIDANCE HAS BEEN HINTING
AT FOR THE PAST 2-3 WEEKS. AS SUCH...CONFIDENCE IS RATHER HIGH THAT
TEMPERATURES OVERALL THROUGH NEXT WORK WEEK WILL REMAIN AT OR BELOW
NORMAL...BUT THE MAIN FORECAST ISSUE IS THE TIMING OF VARIOUS RAIN
CHANCES.

FIRST THINGS FIRST...THE WEEKEND IS SHAPING UP TO BE ON THE QUIET
SIDE (THAT'S NOT A BAD THING AT ALL!) AS OVERALL UPPER LEVEL
TROUGHING VERY SLOWLY EASES ITS GRIP ON THE AREA ALOFT. THIS WILL
OCCUR WHILE RATHER EXPANSIVE AXIS OF HIGH PRESSURE STRETCHES FROM
CENTRAL CANADA DOWN THROUGH THE GREAT LAKES AND MID MISS VALLEY BY
SUNDAY. SAID PATTERN WILL FAVOR THE INTRODUCTION OF A GRADUALLY
DRIER AIRMASS...WHILE MEAN THERMAL TROUGHING BELOW 800MB STILL
DOMINATES (H8 TEMPS AVERAGING 6-9C ACROSS THE CWA)...SUGGESTING
HIGHS MAINLY THROUGH THE UPPER 60S TO LOW 70S EACH DAY...WHILE SOME
DIURNAL CUMULUS MORE THAN CERTAINLY FIRES OFF BENEATH THE LOW LEVEL
COOL POOL. THAT CLOUD COVER SHOULD BE MOST WIDESPREAD ON SATURDAY
WITH BETTER BOUNDARY LAYER MOISTURE AROUND...BEFORE DRYING BY SUNDAY
LEAVES CUMULUS PROBABLY A BIT MORE SCATTERED. CANNOT TOTALLY RULE
OUT A STRAY SHOWER FIRING MAINLY OVER THE EASTERN U.P. IN A THICKER
CU FIELD SATURDAY AFTERNOON ALONG A THERMALLY INDUCED TROUGH
AXIS...BUT INSTABILITY IS PALTRY AT BEST TO WOULD PREFER TO HOLD OFF
ON ANY INTRODUCTION AT THIS POINT. SHOULD SEE SOME COMFORTABLY
CHILLY NIGHTS AS HIGH PRESSURE NUDGES CLOSER AND EVENTUALLY OVERHEAD
BY SUNDAY NIGHT...WITH THAT NIGHT IN PARTICULAR PROBABLY FEATURING A
GOOD DEAL OF 40S...AND PROBABLY EVEN SOME 30S FOR THE NORMALLY
COLDER SPOTS (HAVE SEEN THIS ALREADY ABOUT 8 TIMES IN THE PAST FEW
WEEKS).

THE START OF THE WORK WEEK ALSO LOOKING DECENT FOR MONDAY AS LOW
LEVEL RIDGING BUILDS OVERHEAD AND THEN WORKS OFF TO THE SOUTH/EAST
BY EVENING...SETTING UP GRADUALLY STRENGTHENING RETURN FLOW FOR THE
MIDWEEK PERIOD. THAT SHOULD FAVOR A PERIOD OF INCREASING MID CLOUDS
LATER MONDAY INTO MONDAY NIGHT...WITH PERHAPS A COUPLE OF LIGHT
SHOWERS OR SPRINKLES AS MID LEVEL WARM ADVECTION CRANKS UP...BUT NOT
REALLY WORTH A MENTION AT THIS JUNCTURE GIVEN LOW CONFIDENCE. A MUCH
BETTER CHANCE FOR SOME RAINS WILL ARRIVE LATER TUESDAY INTO
WEDNESDAY AS A SHARPER UPPER TROUGH AND ASSOCIATED COLD FRONT WORK
THROUGH THE REGION...THOUGH THE EXACT TIMING OF THAT FEATURE REMAINS
SOMEWHAT IN QUESTION THIS FAR OUT. TEMPS THROUGH THE MIDWEEK PERIOD
ARE A LITTLE TRICKY BASED ON THE POTENTIAL FOR THICKER CLOUD COVER
INITIALLY...AND RAIN CHANCES LATER...BUT HAVE TO BELIEVE BASED ON
RECENT TRENDS THAT THINGS WILL LIKELY UNDER-PERFORM FOR MUCH OF THE
TIME. AS SUCH...REALLY LIKE THE CURRENT TREND TOWARD HIGHS A SOLID
6-8F BELOW NORMAL...THOUGH IT'S NOT IMPOSSIBLE WE COULD SNEAK IN A
WARMER PRE-FRONTAL DAY ON TUESDAY (IT IS STILL EARLY AUGUST AFTER
ALL).

WHAT HAPPENS AFTER WEDNESDAY IS STILL UP IN THE AIR SO TO SPEAK...AS
THERE ARE QUESTIONS ABOUT THE DEGREE OF RENEWED UPPER TROUGHING THAT
MAY SNEAK BACK INTO THE REGION FOR WEEK'S END. BASED ON WHAT HAS
HAPPENED FOR THE PAST FEW WEEKS...WOULD NOT BE SURPRISED TO SEE A
SECONDARY PIECE OF STRONGER NORTHERN STREAM ENERGY DROP INTO THE
AREA BY FRIDAY...PERHAPS SUPPORTING ANOTHER ROUND OF SHOWERS ALONG A
SECONDARY COLD FRONT. IN FACT...IF THE ECMWF/GFS/GFS ENSEMBLE MEAN
UPPER PATTERN COME TO FRUITION (SOMEWHAT OF A LOW PROBABILITY 7+
DAYS OUT)...COULD BE LOOKING AT A BIT OF A REPEAT TO LAST WEEKEND'S
SETUP THAT FEATURED SOME RATHER CHILLY TEMPS AS THE POLAR VORTEX
DISLODGED INTO THE NORTHERN LAKES. STILL PLENTY OF TIME TO WORK OUT
ALL THE DETAILS...BUT NEEDLESS TO SAY...NO BIG SUMMERTIME WARMTH IS
ON THE HORIZON ANY TIME SOON.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 645 AM EDT FRI AUG 2 2013

PREDOMINANTLY VFR...

WEAK SFC LOW PRESSURE AND A COLD FRONT WILL PROGRESS INTO NRN
MICHIGAN THIS AFTERNOON...WITH AN ILL-DEFINED SFC TROUGH AND
DISTURBANCE ALOFT TO IMPACT THE REGION THIS MORNING. BOTH OF THESE
FEATURES WILL BRING SCATTERED SHOWERS. THE LATTER COLD FRONT AND
WEAK LOW PRESSURE IS NOW LOOKING TO BE THE MAIN PLAYER WITH
SCATTERED THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND INTO THE
EVENING. WIND FIELDS ALOFT ARE INCREASING WITH TIME...AND IF ONE
OR TWO OF THE STORMS CAN BECOME STRONGER THAN WHAT DATA
INDICATE...AN ISOLATED SEVERE STORM WITH DAMAGING WINDS IS
POSSIBLE. SMALL HAIL WILL BE INCLUDED IN THE STORMS TOO. IT'LL BE
A HIT OR MISS SITUATION WITH PLN THIS MORNING BEING IMPACTED
MOST...AND APN THIS AFTERNOON.

WILL INTRODUCE A VCTS IN APN THIS AFTERNOON AND ALREADY HAVE
TEMPORARY RAIN SHOWERS THIS MORNING FOR PLN.

WINDS WILL BE RELATIVELY LIGHT OUT OF THE SW INTO EARLY AFTERNOON
WITH A WIND SHIFT TO OUT OF THE WNW/NW EXPECTED AFTER THE FRONTAL
PASSAGE. SOME LATE AFTERNOON GUSTS TO 15 KNOTS OR SO IS POSSIBLE.

&&

.MARINE...
ISSUED AT 325 AM EDT FRI AUG 2 2013

A COLD FRONT WILL BLOW THROUGH THE GREAT LAKES TODAY...BRINGING A
PERIOD OF SHOWERS AND SCATTERED THUNDERSTORMS. SOME OF THESE
STORMS WILL CONTAIN PRETTY GUSTY WINDS...ONE OR TWO THAT MAY BE
SEVERE. SMALL HAIL IS ALSO LIKELY. A FEW STORMS MAY LINGER ACROSS
LAKE HURON INTO THE EVENING...BUT DIRER AIR AND GRADUALLY BUILDING
HIGH PRESSURE WILL BRING RAIN FREE WEATHER FOR THE REMAINDER OF
TONIGHT AND THROUGH THE WEEKEND. CHANCES FOR RAIN WILL RETURN
MONDAY NIGHT AND ESPECIALLY TUESDAY INTO WEDNESDAY.

WINDS CONTINUE TO BACK AROUND MORE OUT OF THE SOUTHWEST...BUT WERE
STILL VARIABLE ACROSS MANY MARINE LOCATIONS WITH LIGHT SPEEDS. AS
THE FRONT PASSES...WINDS WILL INCREASE OUT OF THE NORTHWEST...BUT
REMAIN UNDER ADVISORY LEVELS. IT'LL BE CLOSE OVER THE NE LOWER
NEARSHORES TONIGHT INTO SATURDAY NIGHT...ESPECIALLY AROUND
PRESQUE ISLE LIGHT...DUE TO COASTAL CONVERGENCE AND DECREASING
STABILITY. WINDS LIGHTEN UP WITH THE INVADING HIGH PRESSURE SUNDAY
INTO MONDAY.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.

&&

UPDATE...JK
SYNOPSIS...DL
SHORT TERM...SD
LONG TERM...DL
AVIATION...SD
MARINE...SD
Hazardous weather outlook, Aug 2, 12:52 PM EDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1252 PM EDT FRI AUG 2 2013

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
032000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1252 PM EDT FRI AUG 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK AREA THIS
AFTERNOON...MAINLY OVER EASTERN UPPER MICHIGAN AND SOUTH OF M-72
IN NORTHERN LOWER MICHIGAN. ISOLATED SEVERE THUNDERSTORMS ARE
POSSIBLE WITH DAMAGING WIND GUSTS TO 60 MPH AND LARGE HAIL. THE
THUNDERSTORMS WILL DISSIPATE BY EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY AND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED BUT SPOTTERS ARE ENCOURAGED
TO REPORT ANY WIND...HAIL OR RAINFALL REPORTS TO THE NATIONAL
WEATHER SERVICE.

&&

FOR MORE INFORMATION VISIT HTTP://WEATHER.GOV/APX.

JK

In the hours before

Special weather statement, Aug 2, 8:55 AM EDT, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
855 AM EDT FRI AUG 2 2013

MIZ020-025-026-021330-
BENZIE MI-GRAND TRAVERSE MI-LEELANAU MI-
855 AM EDT FRI AUG 2 2013

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 850 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF PLATTE TOWNSHIP...OR 7 MILES
SOUTHWEST OF EMPIRE...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  EMPIRE...
  BEULAH...
  PLATTE TOWNSHIP...
  HONOR...
  LAKE ANN...
  BENDON...
  INTERLOCHEN STATE PARK...
  INTERLOCHEN...
  KARLIN...
  GRAWN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

ADAM
Special weather statement, Aug 2, 9:38 AM EDT, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
938 AM EDT FRI AUG 2 2013

MIZ032-021400-
WEXFORD MI-
938 AM EDT FRI AUG 2 2013

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 933 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KARLIN...OR 8 MILES EAST OF THOMPSONVILLE...
MOVING SOUTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CADILLAC...
  BUCKLEY...
  MESICK...
  SHERMAN...
  MEAUWATAKA...
  MANTON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

ADAM
Special weather statement, Aug 2, 12:42 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1242 PM EDT FRI AUG 2 2013

MIZ025>036-041-042-021800-
ALCONA MI-ARENAC MI-BENZIE MI-CRAWFORD MI-GLADWIN MI-GRAND TRAVERSE
MI-IOSCO MI-KALKASKA MI-MANISTEE MI-MISSAUKEE MI-OGEMAW MI-OSCODA
MI-ROSCOMMON MI-WEXFORD MI-
1242 PM EDT FRI AUG 2 2013

...THUNDERSTORMS IMPACTING THE M-55 CORRIDOR...

AT 1236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING FROM ROSE
TOWNSHIP TO ONEKAMA...MOVING SOUTHEAST AT 30 MPH.

THESE STORMS WILL LIKELY PRODUCE LOCALLY HEAVY RAIN AND FREQUENT
LIGHTNING.  THE STRONGER ONES MAY ALSO PRODUCE SMALL HAIL AND GUSTY
WINDS TO 40 MPH.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  MANISTEE...
  LAKE CITY...
  ST. HELEN...
  HOUGHTON LAKE...
  PRUDENVILLE...
  CADILLAC...
  WEST BRANCH...
  ALGER...
  STERLING...
  GLADWIN...
  STANDISH...
  TAWAS CITY...
  AU GRES...
  EAST TAWAS...
  AU SABLE...
  OSCODA...
  HIGGINS LAKE...
  ONEKAMA...
  MESICK...
  ROSE TOWNSHIP...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 3:12 PM EDTSpecial Marine WarningAPX63 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.